Nevada, 2012

Flash Flooding and Damaging Wind in Nevada, August 3, 2012

August 3, 2012 · NWS VEF · 4 events in 1 county or zone

Monsoon moisture fueled another round of thunderstorms over the Mojave Desert. A few storms produced severe weather and flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$16,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS VEF wrote it up.

Monsoon moisture fueled another round of thunderstorms over the Mojave Desert. A few storms produced severe weather and flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Aug 3, 2:33 PM PST, 2 hours 12 minutes earlier.

Area forecast discussion, Aug 3, 2:33 PM PST, 2 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
333 PM PDT FRI AUG 3 2012

.SYNOPSIS...HIGH PRESSURE OVER CENTRAL NEVADA AND SOUTHERN UTAH WILL
GRADUALLY SHIFT NORTH SATURDAY AS A WEAK DISTURBANCE MOVES NORTH.
THIS WILL HELP INCREASE MONSOONAL MOISTURE ONCE AGAIN LEADING TO
ISOLATED TO SCATTERED THUNDERSTORMS OVER MAINLY THE NORTHERN AND
CENTRAL PORTIONS OF THE CWA...WHILE DECREASING OVER THE SOUTHERN
AREAS. MORE OF A SOUTHWEST FLOW IS EXPECTED TO DEVELOP SUNDAY
KEEPING THUNDERSTORM CHANCES MAINLY CONFINED TO THE EASTERN HALF OF
THE AREA. TEMPERATURES WILL RUN AT TO SLIGHTLY BELOW NORMAL THROUGH
SUNDAY.
&&

.SHORT TERM...CONVECTION HAS MAINLY BEEN FIRING ON A LINE FROM
SOUTHWEST UTAH THROUGH SOUTH CENTRAL LINCOLN INTO CENTRAL NYE
COUNTY. SO FAR THESE STORMS HAVE BEEN PRETTY MUCH ANCHORED TO THE
TERRAIN AS THE MID LEVEL EASTERLIES HAVE BEEN RATHER WEAK. SO IT IS
POSSIBLE THAT A FEW STORMS COULD PRODUCE FLASH FLOODING. DEWPOINTS
HAVE REMAINED FAIRLY LOW OVER THE FAR NORTHERN AREAS OF THE CWA
UNDER HIGH PRESSURE WHILE MOISTURE REMAINS FAIRLY DEEP OVER THE
SOUTHERN HALF OF THE CWA AND MOST OF THE STORMS HAVE DEVELOP ALONG
THE SHARP DEWPOINT GRADIENT. WEAK DISTURBANCE OVER SOUTHERN
CALIFORNIA WILL LIFT NORTH TONIGHT AND THERE MAY BE ENOUGH ENERGY
AVAILABLE TO KEEP STORMS GOING OVER NIGHT OVER THE WESTERN PORTIONS
OF THE AREA WHILE MOST OTHER AREA WILL SEE STORMS DISSIPATE THIS
EVENING. HIGH PRESSURE WILL GRADUALLY LIFT NORTH SATURDAY AS THE
WEAK INVERTED TROUGH ALSO LIFTS NORTH. WE WILL SEE SOME DRIER AND
MORE STABLE AIR WORKING INTO THE FAR SOUTHERN AREAS OF THE CWA WHILE
ISOLATED TO SCATTERED THUNDERSTORMS WILL STILL BE POSSIBLE OVER THE
NORTHERN AND CENTRAL AREAS OF THE CWA. EVEN MORE DRYING IS EXPECTED
SUNDAY WITH STORMS MAINLY CONFINED TO THE EASTERN AREAS OF THE CWA.
BY MONDAY...MOST OF THE AREA IS EXPECTED TO SEE PW VALUES BELOW 1
INCH WITH THE EXCEPTION OF MOHAVE COUNTY WHERE THE BEST CHANCE OF
PRECIPITATION WILL REMAIN. TEMPERATURES WILL REMAIN NEAR TO SLIGHTLY
BELOW NORMAL.

.LONG TERM...ONLY MINOR TWEAKS TO THE LONG TERM FORECAST THIS
AFTERNOON...WITH MODELS IN FAIRLY GOOD AGREEMENT THROUGH WEDNESDAY
AND DIFFERENCES DEVELOPING THEREAFTER.

STRONG HIGH PRESSURE WILL SLOWLY DRIFT WEST THROUGH THE FOUR CORNERS
REGION THROUGH 00Z WEDNESDAY. LATEST GUIDANCE BRINGS THE LOW FURTHER
WEST COMPARED TO YESTERDAY. THIS WOULD ALLOW DAYTIME HIGH
TEMPERATURES TO CLIMB A BIT HIGHER THAT FORECAST YESTERDAY. THIS
TREND IS NOW SEEN IN THE MOS GUIDANCE...WITH KLAS HIGH TEMPERATURES
RANGING FROM 103F TO 111F ON TUESDAY AND WEDNESDAY. AGREED WITH
PREVIOUS SHIFT THAT THE HIGH END IS NOT SUPPORTED BY 700 AND 850 MB
TEMPERATURES. HOWEVER...HAVE TRENDED WARMER NEXT WEEK WITH THIS
PACKAGE...WITH HIGHS CURRENTLY EXPECTED TO BE BETWEEN 103F AND 108F
IN THE LAS VEGAS VALLEY DURING THE MIDDLE OF NEXT WEEK. THUNDERSTORM
ACTIVITY WILL REMAIN CONFINED TO THE EASTERN HALF OF THE CWA AS DRY
SOUTHWESTERLY FLOW DOMINATES ACROSS THE WEST. MOHAVE COUNTY WILL BE
THE PRIMARY THUNDERSTORM CONCERN THROUGH THE PERIOD.

LARGER SCALE DIFFERENCES BECOME APPARENT DURING THE LATTER PART OF
THE WEEK. MODELS DISAGREE ON HOW TO HANDLE THE LOW OVER THE
SOUTHWEST AS WELL AS DISTURBANCES MOVING ONSHORE ACROSS THE WESTERN
CONUS. WILL ALLOW MODELS TO COME INTO BETTER AGREEMENT BEFORE MAKING
ANY MAJOR CHANGES LATE NEXT WEEK.

OUTSIDE OF THE ISOLATED THUNDERSTORM THREAT IN THE FAR EASTERN
ZONES...LIGHT WINDS WILL ALLOW FIRE WEATHER CONCERNS TO REMAIN LOW
THROUGH THE EXTENDED.
&&

.AVIATION...FOR MCCARRAN...ISOLATED SHRA/TSRA NEAR THE AIRPORT AND
IN THE APPROACH CORRIDORS ARE POSSIBLE THIS EVENING THROUGH
04Z...OTHERWISE FEW-SCT CLOUDS AOA 8K FEET WITH WINDS FAVORING
DIURNAL TRENDS. ISOLATED SHRA/TSRA ARE POSSIBLE ON SATURDAY
ESPECIALLY AFTER 19Z.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...SCT SHRA/TSRA WILL CONTINUE TO BE AROUND THIS EVENING
ACROSS LINCOLN...CLARK...CENTRAL NYE AND NORTHERN MOHAVE COUNTY WITH
ISOLATED SHRA/TSRA IN THE SAN BERNARDINO COUNTY DESERTS. MOST
ACTIVITY SHOULD DIMINISH BY 06Z SATURDAY. ON SATURDAY SCATTERED
SHRA/TSRA ARE EXPECTED ACROSS LINCOLN...ESMERALDA...INYO...AND
CENTRAL NYE COUNTIES WITH ISOLATED SHRA/TSRA ELSEWHERE MAINLY AFTER
19Z. OTHERWISE EXPECT FEW-SCT CLOUDS AOA 8K FEET WITH WINDS FAVORING
DIURNAL TRENDS.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
AZ...NONE.
CA...NONE.
&&

GORELOW/WOLCOTT/STACHELSKI

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Aug 3, 4:44 AM PST, 12 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
544 AM PDT FRI AUG 3 2012

AZZ001>003-036-CAZ522>527-NVZ015>022-041000-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-DEATH VALLEY NATIONAL PARK-
WESTERN MOJAVE DESERT-EASTERN MOJAVE DESERT-MORONGO BASIN-
CADIZ BASIN-SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
LINCOLN COUNTY-NORTHEAST CLARK COUNTY-
WESTERN CLARK AND SOUTHERN NYE COUNTY-SHEEP RANGE-
SPRING MOUNTAINS-LAS VEGAS VALLEY-SOUTHERN CLARK COUNTY-
544 AM PDT FRI AUG 3 2012 /544 AM MST FRI AUG 3 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS TODAY. LOCALLY HEAVY
RAIN...GUSTY WINDS AND HAIL POSSIBLE WITH STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE BEST AREA FOR SHOWERS AND THUNDERSTORMS WILL BE SHIFTING NORTH
ACROSS CENTRAL NEVADA BY SUNDAY...AND REMAIN ACROSS MOHAVE COUNTY.
A SOUTHWEST FLOW WILL USHER IN DRIER AIR AND GREATER STABILITY
OVER THE MOJAVE DESERT ON SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED
MONDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CAZ519>521-NVZ014-041000-
EASTERN SIERRA SLOPES-OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
ESMERALDA AND CENTRAL NYE COUNTY-
544 AM PDT FRI AUG 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CALIFORNIA AND
SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

DRIER AIR ACROSS WESTERN INYO AND ESMERALDA COUNTY WILL LEAD TO
ONLY A SLIGHT CHANCE OF THUNDERSTORMS OVER THE EAST SLOPES OF THE
SOUTHERN SIERRA. GUSTY WINDS WILL BE THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

MOISTURE WILL WORK NORTHWARD INTO WESTERN INYO AND ESMERALDA
COUNTY TONIGHT THROUGH SUNDAY FOR A CHANCE OF SHOWERS AND
THUNDERSTORMS. NO HAZARDOUS WEATHER IS EXPECTED MONDAY THROUGH
THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Aug 3, 4:45 PM PST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
545 PM PDT FRI AUG 03 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HAIL             SE BEATTY               36.91N 116.76W
08/03/2012  E0.25 INCH       NYE                NV   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED PEA SIZE HAIL OCCURRING IN
            BEATTY.

&&

CSTUMPF

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Nye

When
August 3, 4:45 PM PST to 5:00 PM PST
Where
Nye County, Beatty to 1.33 mi NE of Beatty
Measured
43 kt (49 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
36.900, -116.770

Thunderstorm winds blew down large tree limbs in and just south of Beatty.

Flash Flood, Nye

When
August 3, 6:00 PM PST to 7:00 PM PST
Where
Nye County, 1.06 mi N of Beatty to 1.19 mi N of Beatty
Cause
Heavy Rain
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
36.915, -116.771

North Avenue in Beatty was washed out at the west end, and covered with mud elsewhere.

Flash Flood, Nye

When
August 3, 6:00 PM PST to 7:00 PM PST
Where
Nye County, 6.61 mi NNW of Pahrump to 5.76 mi NNW of Pahrump
Cause
Heavy Rain
Property damage
$5,000
Reported by
Public
Coordinates
36.310, -116.020

Mud washed onto several roads in the Nevada Treasure RV Resort in Pahrump, and there were several inches of water and mud on Highway 160 just north of town.

Flash Flood, Nye

When
August 3, 7:00 PM PST to 8:00 PM PST
Where
Nye County, 3.89 mi E of Clay Camp to 4.26 mi E of Clay Camp
Cause
Heavy Rain
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
36.420, -116.310

Mud washed onto portions of Ash Meadows Road near Amargosa Valley.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2012Every state in 2012This day in weather historyWarnings in Nevada, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 395539, 395540, 395541, 395542.